Thunderstorm Wind, Oscoda
- When
- May 30, 1:27 PM EST
- Where
- Oscoda County, Fairview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.720, -84.050
A trained spotter estimated 60 mph wind gusts.
A line of thunderstorms moved across Northern Lower Michigan during the afternoon. The storms produced one report of high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A line of thunderstorms moved across Northern Lower Michigan during the afternoon. The storms produced one report of high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 30, 12:39 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
139 PM EDT SAT MAY 30 2009
.SYNOPSIS.../ISSUED AT 324 AM/
A COLD FRONT WILL MOVE THROUGH NORTHERN MICHIGAN LATE THIS MORNING
AND AFTERNOON RESULTING IN SCATTERED SHOWERS AND ISOLATED STORMS.
THE STORMS WILL BE ABLE TO PRODUCE SOME SMALL HAIL...BUT SEVERE
WEATHER IS NOT ANTICIPATED. SKIES WILL CLEAR TONIGHT WITH
UNSEASONABLY COLD AIR FILTERING INTO THE REGION RESULTING IN A GOOD
POTENTIAL FOR FREEZING TEMPERATURES OVERNIGHT.
ANOTHER SHOT AT SHOWERS AND THUNDERSTORMS ARRIVES SUNDAY NIGHT AND
MONDAY...BEFORE A POSSIBLE EXTENDED STRETCH OF NO PRECIPITATION AND
STILL RELATIVELY COOL WEATHER...FOR THE REMAINDER OF THE UPCOMING
WORK WEEK. SMD
&&
.SHORT TERM.../ISSUED AT 1115 AM/...THIS AFTERNOON
14Z SURFACE ANALYSIS SHOWS A COLD FRONT EXTENDING FROM EASTERN
LAKE SUPERIOR/CENTRAL UPPER...SOUTHWEST INTO EASTERN WI. WATER
VAPOR SHOWS SOME SUBSIDENCE MOVING THROUGH MUCH OF LOWER MI THIS
MORNING IN WAKE OF AN EARLIER SHORT WAVE PASSAGE THAT BROUGHT SOME
LIGHT SHOWERS TO PARTS OF NORTHERN LOWER. THIS SUBSIDENCE HAS
SERVED TO CLEAR SKIES OUT AT LATE MORNING...BUT ANOTHER BAND OF
CLOUDS AHEAD OF THE APPROACHING COLD FRONT BRINGING SCATTERED
CONVECTION TO CENTRAL/EASTER UPPER. THIS INITIAL SUBSIDENCE HAS
ALSO LIMITED LATE MORNING CONVECTIVE CLOUD POTENTIAL ACROSS
NORTHERN LOWER...BUT LOW LEVEL MOISTURE POOLING ALONG UPSTREAM
COLD FRONT...AND WITH STEEP MID LEVEL LAPSE RATES IN PLACE LOOKING
AT MLCAPES AROUND 500-600 J/KG THIS AFTERNOON ACROSS MUCH OF NORTH
CENTRAL/NORTHEAST LOWER. LOW LEVEL MOISTURE CONVERGENCE ALONG
FRONT AND SOME ADDITIONAL UPPER SUPPORT ALREADY SWINGING INTO
LOWER MI PER WATER VAPOR IMAGERY SUPPORTS THE CURRENT FORECAST OF
AFTERNOON SHOWER/THUNDERSTORM DEVELOPMENT. STRONGER STORMS WILL
HAVE THE POTENTIAL FOR SOME BIGGER HAIL THAN THE PEAS WE SAW
YESTERDAY (FREEZING LEVEL ABOUT 3000FT LOWER ON 30/12Z APX
SOUNDING VERSUS 24 HOURS AGO...500MB TEMPERATURES OF -23C)...
AND SOME WIND GUST POTENTIAL AS WELL GIVEN DEEP LAYER MIXING
ANTICIPATED AND POTENTIAL GREATER DCAPE BELOW CLOUD BASE.
JPB
&&
.LONG TERM.../ISSUED AT 324 AM/...TONIGHT AND BEYOND
TONIGHT...HIGH PRESSURE FROM THE UPPER MIDWEST WILL BUILD INTO THE
WRN LAKES DURING THE EVENING...AS THE STORM SYSTEM THAT SWEEP OVER
THE STATE IN THE AFTERNOON EXITS INTO ONTARIO. COLDER 850/500MB
TEMPS WILL DIVE INTO THE NRN LAKES TONIGHT...AS A 500MB LOW FROM
JAMES BAY DRIVES INTO THE ERN LAKES. EXPECT CLEAR SKIES AND COLD
TEMPERATURES OVER THE GREAT LAKES TONIGHT AS MODEL SOUNDINGS AND
MSTR PROGS SHOW LIGHT WINDS AND 850/500MB RH DECREASING TO AROUND
30-40 PCT. OVERALL WILL MENTION MOSTLY CLEAR SKIES TONIGHT WITH LOWS
DROPPING INTO THE LOWER 30S...THEREFORE WILL ISSUE A FREEZE WATCH
FOR ENTIRE CWA TONIGHT.
SUNDAY...HIGH PRESSURE WILL BE CENTERED OVER THE STATE THROUGH
SUNDAY AFTERNOON...WHILE A PLAINS STORM SYSTEM BECOMES A LITTLE
BETTER ORGANIZED. EXPECT OVERALL MOSTLY SUNNY BUT COOL CONDITIONS
SUNDAY...AS MODEL SOUNDINGS AND MSTR PROGS SHOW 850/500 RH AROUND 40
PCT WITH 850MB TEMPS AROUND -2C OVER EAST UPPER AND +1C OR 0C OVER
NRN LWR MICHIGAN. OVERALL WILL KEEP TEMPS SUNDAY AFTERNOON IN THE
50S.
SUNDAY NIGHT AND EXTENDED...THE PLAINS/UPPER MIDWEST STORM SYSTEM
MOVES INTO THE WRN LAKES BTWN 06Z-12Z MONDAY. THE STORM SYSTEM WILL
EXIT EAST INTO ONTARIO MONDAY AFTN...WITH HIGH PRESSURE BUILDING
BACK OVER THE UPPER MIDWEST AND GREAT LAKES. OVERALL WILL MENTION A
CHANCE OF SHOWERS AND THUNDERSTORMS ACRS THE CWA SUNDAY NIGHT
THROUGH MONDAY AFTERNOON WITH DRY CONDITIONS MONDAY NIGHT AND
TUESDAY. THUNDERSTORMS CHANCES ARE NOT OVERALL IMPRESSIVE
SUNDAY NIGHT/MONDAY WITH MID LEVEL LAPSE RATES ONLY AROUND 5/6 C/KM
AS COLDEST 500 MB TEMPS REMAIN WELL NORTH OF THE REGION. DAYTIME
TEMPERATURES MONDAY WILL BE WARMER...HOWEVER STILL BELOW NORMAL IN
THE 60S...AS WARMER 850MB TEMPS AROUND 7C INCREASE OVER THE STATE IN
ADVANCE OF THE UPPER MIDWEST STORM SYSTEM.
SWR
&&
.MARINE.../ISSUED AT 324 AM/
GUSTY NORTHWEST WINDS WILL DEVELOP OVER EAST UPPER...STRAITS AND
NORTHERN LAKE HURON THIS AFTERNOON BEHIND THE EASTWARD EXITING STORM
SYSTEM...AND 500MB COLD POOL DROPS OVER THE NRN LAKES. THEREFORE
WILL MENTION SMALL CRAFT ADVISORIES FOR THESE AREAS THIS AFTERNOON
AND EARLY EVENING. WINDS WILL DIMINISH THIS EVENING AND THROUGH THE
OVERNIGHT PERIOD AS HIGH PRESSURE BUILDS BACK OVER THE GREAT LAKES.
EXPECT BREEZY NORTHWEST WINDS TO REDEVELOP OVER EAST UPPER AND NRN
LAKE HURON SUNDAY AFTERNOON...DUE TO LINGERING/WEAKENING CYCLONIC
SFC FLOW AND COLD 500MB POOL AROUND -22C REMAINING BEFORE PUSHING
EAST.
&&
.AVIATION.../ISSUED AT 136 PM/...VALID FOR 18Z TAFS
BAND OF CONVECTION CROSSING NORTHERN LOWER AT EARLY AFTERNOON WILL
IMPACT APN IN THE 1830Z-2000Z TIME FRAME...POSSIBLY BRIEF MVFR
CONDITIONS IN A SHOWER/THUNDERSTORM. BEYOND THAT VFR CONDITIONS
EXPECTED AS SKIES CLEAR FROM WEST TO EAST DURING THE MID TO LATE
AFTERNOON HOURS.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR MIZ008-
015>036-041-042.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LMZ342.
LH...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LHZ345>348.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LSZ321-322.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1121 AM EDT SAT MAY 30 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 311130- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1121 AM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME OF THE STRONGER STORMS MAY CONTAIN HAIL TO AROUND DIME SIZE...AND WIND GUSTS TO 45 MPH. FREEZING TEMPERATURES AND PATCHY FROST ARE EXPECTED TONIGHT...ACROSS INLAND SECTIONS OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SEE ONGOING FREEZE WATCH FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. JPB
The NCL Michigan radar (KAPX), 57 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter estimated 60 mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173026, 173023.